Bevacizumab reverts serous retinal detachment caused by tuberculosis-associated immune reconstitution inflammatory syndrome : AIDS

Secondary Logo

Journal Logo

Correspondence

Bevacizumab reverts serous retinal detachment caused by tuberculosis-associated immune reconstitution inflammatory syndrome

Ruiz-Cruz, Matilde; Espinosa, Enrique; Romero, Karla; Reyes-Terán, Gustavo

Author Information
AIDS 25(9):p 1241-1243, June 1, 2011. | DOI: 10.1097/QAD.0b013e3283471d97
  • Free

Ocular tuberculosis (TB) is frequent in patients with advanced HIV disease and disseminated TB [1]. Paradoxical TB-associated immune reconstitution inflammatory syndrome (paradoxical TB-IRIS) is a common complication of highly active antiretroviral therapy initiation in these patients [2]. We describe a case of ocular tuberculoma that developed serous retinal detachment as a complication of paradoxical TB-IRIS and was successfully controlled with bevacizumab, a humanized recombinant monoclonal antibody that blocks vascular endothelial growth factor [3].

A 33-year-old male patient with advanced HIV infection (CD4 T-cell count 43 cells/μl and HIV-RNA level 334 000 copies/ml) was admitted with fever, cervical and axillary lymphadenopathy, suppuration of the right axillary lymph nodes and loss of visual acuity of the left eye. Diagnosis of active lymphohematogenic and disseminated TB was confirmed by Mycobacterium tuberculosis isolation from bone marrow, blood, bronchioalveolar lavage fluid and right underarm abscess. The left eye had a visual acuity of counting fingers at 1 m; after posterior segment examination, diagnosis of choroidal granuloma associated with disseminated TB was made (Fig. 1a, day 0) according to diagnostic criteria for ocular TB [4]. The right eye had no alterations.

F1-16
Fig. 1:
Retinal images obtained during different assessments, showing evolution of choroidal tuberculoma with serous retinal detachment. Plates (a, b, d, e and h) correspond to fundoscopy under mydriasis. Plates (c, f and g) correspond to fluorescein angiographies in which liquid extravasation is indicated by hyperfluorescent areas around vascular structures (capillary leakage).

The patient signed informed consent to participate in the on-going clinical trial approved by the Ethics Committee of our Institution (ClinicalTrials.gov identifier NCT00737724), and was randomized to initiate the intensive period of anti-TB treatment with isoniazid, rifampicin, ethambutol and pyrazinamide, and to start delayed antiretroviral therapy simultaneously with the maintenance period of anti-TB treatment. Ten days after starting anti-TB treatment, the patient had a marked systemic clinical improvement, as well as a decrease in the subretineal mass with flattening of the lesion (Fig. 1b), but with serous retinal detachment (subretinal fluid) and macular folds.

On day 47, cytomegalovirus-associated retinitis was diagnosed, so treatment with oral valganciclovir was initiated. Three weeks later, visual acuity was 20/70; granuloma size decreased, but subretinal fluid persisted (Fig. 1c). On day 75, antiretroviral therapy was initiated with tenofovir, emtricitabine and efavirenz. Cytomegalovirus-associated retinitis was totally healed, but valganciclovir was administered for a total period of 19 weeks.

On day 84, visual acuity loss in the left eye (20/200) and re-activation of the choroidal granuloma were observed, with increased subretinal fluid (Fig. 1d); diagnosis of lymphatic and ocular paradoxical TB-IRIS was confirmed according to the consensus definition [5]. Therefore, oral prednisone 1 mg/kg a day was initiated [6]. The maintenance period of anti-TB treatment with isoniazid and rifampicin was simultaneously initiated.

On day 159, examination indicated enlargement of the choroidal granuloma in the left eye with increased subretinal fluid (Fig. 1e and f). The CD4 T-cell count had increased to 180 cells/μl and the plasma HIV-RNA viral load had dropped to 64 copies/ml. On day 164, the serous retinal detachment had not improved, despite the efficacious use of prednisone on systemic IRIS manifestations. Thus, the patient was administered an intravitreal injection of bevacizumab 1.5 mg in 0.01 ml at 3.5 mm of the corneoscleral limbo aimed at reducing vascular permeability [3]. The procedure was performed after signed informed consent of the patient. Safety aspects of this procedure were verified [7]. Twenty-one days after bevacizumab injection, during the reported activity period of the drug [8], fluorescein angiography revealed ophthalmologic improvement (Fig. 1g, day 185). Visual acuity was 20/70; no secondary effects were found. Therefore, a second injection of intravitreal bevacizumab was administered on day 207. On day 243, a further decrease of 85% in subretinal fluid was observed (Fig. 1h). By day 426, serous retinal detachment was controlled in absence of subretinal fluid, and visual acuity had improved to 20/50. Resolution was sustained on day 529, when the patient was clinically stable and asymptomatic (CD4 T-cell count 355 cells/μl and plasma HIV-RNA viral load <40 copies/ml).

Serous retinal detachment was observed here as a rare complication of ocular paradoxical TB-IRIS for which no standard treatments are available [5,9]. The medical treatments of serous retinal detachment have to be specific for the underlying condition, as various causes have been described [10]. In this particular case, reduction of vascular permeability by intravitreal administration of bevacizumab was crucial for preventing further fluid accumulation in subretinal space and reverting serous retinal detachment.

To our knowledge, this is the first case in which bevacizumab has been successfully used in serous retinal detachment originated as a complication of ocular paradoxical TB-IRIS. A better understanding of IRIS pathogenesis in patients co-infected with HIV and M. tuberculosis initiating antiretroviral therapy may help to avoid situations of lack of therapeutic choice.

Acknowledgements

This work was supported by the Comisión de Equidad y Género de la Honorable Cámara de Diputados de las LX y LXI Legislaturas de México; the Fundación México Vivo; and the grant from the Instituto Nacional de Ciencia y Tecnología (SALUD-2005-C02-141520) obtained through the Consorcio de Investigación sobre VIH/SIDA/Tuberculosis (CISIDAT).

Claudia Alvarado-de la Barrera was the medical writer of the submitted version of the manuscript. M.R.-C. performed the clinical and ophthalmological assessments; E.E. collected clinical data and wrote the draft version; K.R. and G.R.-T. provided medical care in infectious diseases and coordinated conduction of the protocol; and G.R.-T. reviewed the manuscript. All authors contributed to the preparation of the manuscript.

The authors declare no conflicts of interest.

References

1. Mehta S, Gilada IS. Ocular tuberculosis in acquired immune deficiency syndrome (AIDS). Ocul Immunol Inflamm 2005; 13:87–89.
2. Kumarasamy N, Chaguturu S, Mayer KH, Solomon S, Yepthomi T, Balakrishnan P, Flanigan TP. Incidence of Immune reconstitution syndrome in HIV/tuberculosis-coinfected patients after initiation of generic antiretroviral therapy in India. J Acquir Immune Defic Syndr 2004; 37:1574–1576.
3. Deissler HL, Lang GE. In vitro studies on the mechanism of action of VEGF and its inhibitors. Klin Monatsbl Augenheilkd 2008; 225:623–628.
4. Vasconcelos-Santos DV, Zierhut M, Rao NA. Strengths and weaknesses of diagnostic tools for tuberculous uveitis. Ocul Immunol Inflamm 2009; 17:351–355.
5. Meintjes G, Lawn SD, Scano F, Maartens G, French MA, Worodria W, et al. Tuberculosis-associated immune reconstitution inflammatory syndrome: case definitions for use in resource-limited settings. Lancet Infect Dis 2008; 8:516–523.
6. Marais S, Wilkinson RJ, Pepper DJ, Meintjes G. Management of patients with the immune reconstitution inflammatory syndrome. Curr HIV/AIDS Rep 2009; 6:162–171.
7. Ladas ID, Karagiannis DA, Rouvas AA, Kotsolis AI, Liotsou A, Vergados I. Safety of repeat intravitreal injections of bevacizumab versus ranibizumab: our experience after 2000 injections. Retina 2009; 29:313–318.
8. Stewart MW. Predicted biologic activity of intravitreal bevacizumab. Retina 2007; 27:1196–1200.
9. Rathinam SR, Lalitha P. Paradoxical worsening of ocular tuberculosis in HIV patients after antiretroviral therapy. Eye 2007; 21:667–668.
10. Wu L, Evans T. Retinal detachment, exudative: treatment & medication. http://emedicine.medscape.com/article/1224509-followup. [Accessed 7 March 2010]
© 2011 Lippincott Williams & Wilkins, Inc.